Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 13, 2017, 3:25 PM EDT for Johnston County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 13, 2017, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 3 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864
WWUS82 KRAH 131925
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT THU JUL 13 2017
NCZ041-042-132015-
Johnston NC-Wake NC-
325 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAKE AND CENTRAL
JOHNSTON COUNTIES UNTIL 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clayton, or 12 miles north of Smithfield. This storm was nearly
stationary.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Smithfield, Clayton, Coats Crossroads and Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3574 7853 3575 7847 3575 7841 3574 7835
3571 7830 3566 7829 3558 7831 3553 7838
3551 7844 3551 7852 3553 7860 3558 7862
3565 7861 3569 7857
TIME...MOT...LOC 1924Z 010DEG 3KT 3567 7843
$$
VINCENTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:50 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 13, 2:50 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 250 PM EDT Thu Jul 13 2017 .SYNOPSIS... Above normal heat and humidity will persist through Friday. A cold front will approach from the north on Saturday, then stall over eastern portions of the Carolinas through Sunday. && .NEAR TERM /Through Tonight/... As of 145 PM EDT Thursday... Expect sensible weather very similar to yesterday, with highs in the mid 90s, isolated to scattered convection possible during the afternoon and evening hours. With rich low-level moisture present over and upstream of central NC at 925/850mb per 17Z SPC mesoanalysis, dewpoints appear less likely to mix out west of the Hwy 1 corridor this afternoon. As such, a heat advisory is in effect for the majority of central NC (aside from the climatologically cooler/drier Triad and northern Piedmont), with maximum heat indices in the 102-107F range. Expect lows tonight in the mid 70s. As an upper level low progresses ESE across the upper Great Lakes, the height gradient will tighten over the OH Valley and a weak albeit more pronounced SW/SSW flow aloft (and potential for small amplitude disturbances) may be present on the western periphery of the upper level ridge in the southern Appalachians. Convection allowing models suggest there will be increased convective coverage in the mountains (compared to yesterday), with activity more likely to drift/propagate east through the western Piedmont toward the Triangle late this aft/eve. Additionally, isolated diurnal convection will be possible in assoc/w a weak sfc trough invof Hwy 1 and invof the seabreeze in the SE Coastal Plain. -Vincent && .SHORT TERM /Friday and Friday Night/... As of 145 PM EDT Thursday... The upper level low tracking ESE through the upper Great Lakes tonight will progress toward New England Fri/Fri night, with an associated sfc low and attendant cold front progressing into the Mid- Atlantic. Expect a better chance for diurnal convection (compared to previous days) as central NC becomes situated at the southern periphery of the westerlies and a well-defined surface trough develops east of the Appalachians. Otherwise, with little change in airmass, expect sensible weather conditions similar to today, e.g. highs in the mid 90s and dewpoints in the 70-75F range. A heat advisory may be needed once again for portions of central NC, however, due to uncertainty in the timing/coverage/location of convection and uncertainty w/regard to afternoon dewpoints given stronger low-level flow (~15 knots) and better mixing than previous days, no advisory will be issued at this time. Expect lows Fri night in the lower/mid 70s. Any robust updraft will be capable of producing brief/isolated severe downbursts Fri aft/eve given relatively better forcing /greater convective coverage/ and stronger flow aloft (20-25 knots) than in previous days along with moderate instability, moderate DCAPE, and high PWAT. -Vincent && .LONG TERM /Saturday through Thursday/... As of 250 PM EDT Thursday... Initial weak backdoor cold front sags south into the northern tier early Saturday, progressing slowly to the southern tier Saturday night. Instability will favor the south which will have much higher instability due to the favorable diurnal cycle, as well as steeper (>6K/km) mid level lapse rates ahead of the associated short wave. Shear will be rather weak, but could see severe downburst potential with precip loading in the very moist (PW >2.0") airmass. Will have chance PoPs across the north, increasing to likely PoPs progressively southeastward as the evening approaches. Highs will range from upper 80s north to low 90s south. Convection will remain focused more to the southeast overnight and Sunday as the front stalls in the coastal plain, with only slight chances northwest ranging to likely Sunday afternoon across the southern coastal plain. Highs Sunday will be fairly uniform across the area due to the front's cloudiness and precip tempering highs in the east. Most areas will be within a degree or two north or south of 90. A second mid level short wave and associated surface front will move east into the area Monday into Monday night, providing increased chances for convection. We will also have potential for isolated damaging downbursts as storm strength will be enhanced by diffluence aloft as a 50 knot jet streak lifts northeast of the area Monday evening. PoPs will again be higher in the southeast due to the systems coincident arrival during max heating. Highs will again be mainly within a degree or so of 90. Deeper moisture will edge offshore, but the short wave trof remains pinned along the Atlantic coast Tuesday through midweek. Forcing and shear will be weak, with mainly diurnal PoPs in the 20-30% range. Highs will be creeping up just a bit each day as the airmass modifies...from ~90 Tuesday to low & perhaps mid 90s on Thursday. && .AVIATION /18Z Thursday through Tuesday/... As of 145 PM EDT Thursday... 24-HR TAF Period: VFR conditions will prevail through the majority of the TAF period. Isolated to scattered convection will be possible this afternoon and evening, potentially affecting all terminals, though the INT/GSO/RDU terminals should have a relative better chance. Expect southwest winds at 7-12 knots. VRB15G30KT can be expected in thunderstorms. Low ceilings may develop at any terminal early Friday morning, however, confidence is too low to warrant mention at this time. Looking Ahead: Fri/Fri night will be very similar to the current TAF period. Expect an increased potential for primarily afternoon and evening convection and early morning stratus /low ceilings/ over the weekend/early next week as a weak cold front progresses into the region from the north and stalls over the Carolinas. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM EDT this evening for NCZ010-011- 026>028-041>043-073>078-083>086-088-089. && SYNOPSIS...Vincent NEAR TERM...Vincent SHORT TERM...Vincent LONG TERM...mlm AVIATION...Vincent
Hazardous weather outlook, Jul 13, 8:47 AM EDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 847 AM EDT Thu Jul 13 2017 NCZ010-011-026>028-041>043-073>078-083>086-088-089-141300- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly- Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 847 AM EDT Thu Jul 13 2017 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A heat advisory may be needed again on Friday. Isolated severe thunderstorms will be possible during the afternoon and evening hours on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-141300- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham- 847 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated severe thunderstorms will be possible during the afternoon and evening hours on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 13, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT THU JUL 13 2017
NCZ041-042-132015-
Johnston NC-Wake NC-
325 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAKE AND CENTRAL
JOHNSTON COUNTIES UNTIL 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clayton, or 12 miles north of Smithfield. This storm was nearly
stationary.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Smithfield, Clayton, Coats Crossroads and Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3574 7853 3575 7847 3575 7841 3574 7835
3571 7830 3566 7829 3558 7831 3553 7838
3551 7844 3551 7852 3553 7860 3558 7862
3565 7861 3569 7857
TIME...MOT...LOC 1924Z 010DEG 3KT 3567 7843
VINCENTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:56 AM EDT | Heat Advisory | RAH | Anson, Cumberland, Edgecombe, Franklin, Halifax, Harnett and 14 more | 16 hr |
| Jul 13, 3:42 PM EDT | Special Weather Statement | RAH | Hoke | 33 min |
| Jul 13, 3:53 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 52 min |
| Jul 13, 4:50 PM EDT | Special Weather Statement | RAH | Guilford | 40 min |
| Jul 13, 5:00 PM EDT | Special Weather Statement | RAH | Hoke | 45 min |
| Jul 13, 5:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 56 min |
| Jul 13, 5:27 PM EDT | Special Weather Statement | RAH | Forsyth | 63 min |
| Jul 13, 5:44 PM EDT | Special Weather Statement | RAH | Orange, Person | 61 min |
| Jul 13, 5:56 PM EDT | Severe Thunderstorm Warning | RAH | Person | 44 min |
| Jul 13, 5:59 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange | 58 min |
| Jul 13, 6:19 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 56 min |
| Jul 13, 6:37 PM EDT | Special Weather Statement | RAH | Durham, Granville | 53 min |
| Jul 13, 7:31 PM EDT | Special Weather Statement | RAH | Franklin, Wake | 59 min |
| Jul 13, 7:34 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 28 min |
| Jul 13, 7:59 PM EDT | Special Weather Statement | RAH | Randolph | 61 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.